Alert archive / Texas / Flash Flood Warnings in 2002

Flash Flood Warning 26, NWS Fort Worth, TX

May 5, 2002Tarrant County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 5, 2002, 6:11 AM CDT for Tarrant County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2002, 6:11 AM CDT (11:11 UTC)
Expired
May 5, 2002, 9:00 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 27 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 11.2 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2179 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 051111
FFWFTW
TXC439-051400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
607 AM CDT SUN MAY 5 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TARRANT COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 900 AM CDT.

* AT 607 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN IN WESTERN TARRANT...AND PARKER COUNTIES...MOVING EAST AT 25  
  MPH. OVER TWO INCHES OF RAIN HAVE FALLEN OVER A LARGE PART OF   
  TARRANT COUNTY THIS MORNING...AND ONE TO TWO INCHES MORE ARE 
  POSSIBLE BEFORE 700 AM.

* OTHER LOCATIONS IN THE WARNING INCLUDE ARLINGTON...BEDFORD...
  BENBROOK...COLLEYVILLE...EDGECLIFF...EVERMAN...FOREST HILL AND
  FORT WORTH.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3297 9707 3257 9705 3257 9752 3297 9752

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 5, 4:11 AM CDT, 2 hours earlier.

Area forecast discussion, May 5, 4:11 AM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
411 AM CDT SUN MAY 5 2002

ONGOING CONVECTION WILL GRADUALLY DIMINISH LATER THIS MORNING...WITH
ACTIVITY EXPECTED TO FIRE AGAIN THIS AFTERNOON...MAINLY ALONG THE DRY
LINE TO THE WEST. OLD FRONTAL BOUNDARY IS SLOW TO MOVE NORTH...BUT
PRESSURE GRADIENT WILL BEGIN TO TIGHTEN UP TONIGHT...AND PULL
IT NORTH AS SURFACE WINDS INCREASE...WITH WINDY CONDITIONS NEXT DAY
OR TWO WITH APPROACH OF NEXT SYSTEM.

WILL NOT STRAY TOO FAR FROM MOS WITH EXCEPTION OF HIGHER POPS TODAY
IN THE NORTH.

IN THE EXTENDED...SOUTHWEST FLOW WILL KEEP THE CHANCE FOR
MAINLY AFTERNOON CONVECTION...WITH FRONT PUSHING INTO REGION LATE IN
THE WEEK.

DFW   85  71  89  71 /  60  20  10   0
ACT   90  73  90  72 /  20  10   0   0

.FWD...
TX...NONE

42

In the hours before

Special weather statement, May 5, 5:26 AM CDT, 45 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-051500-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
526 AM CDT SUN MAY 5 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH MID MORNING
FOR THE NORTHERN PART OF NORTH TEXAS...GENERALLY ALONG A EMORY...TO
DALLAS...TO HAMILTON LINE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND INTO THE EVENING ALONG AND WEST OF A PARIS...TO DALLAS...TO
COMANCHE LINE.

EARLY THIS MORNING...A LINE OF THUNDERSTORMS WAS POSITIONED THROUGH
NORTH TEXAS...MOVING EAST AT 30 MPH. THIS LINE OF STORMS IS CAPABLE
OF PRODUCING WINDS TO 60 MPH...HAIL TO ONE INCH...TORRENTIAL
RAIN...AND NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES. THE LINE
SHOULD DIMINISH BY MID MORNING.

THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
DRYLINE OVER WEST TEXAS. ADDITIONALLY...A WARM FRONT WILL BE
POSITIONED ACROSS THE NORTHERN PORTION OF NORTH TEXAS BY LATE
AFTERNOON. AS STORMS OVER WEST TEXAS MOVE EAST DURING THE LATE
AFTERNOON AND EVENING...PORTIONS OF NORTH TEXAS MAY BE AFFECTED.
ALSO...STORMS MAY BE ENHANCED NEAR AND NORTH OF THE WARM FRONT
DRAPED ACROSS NORTH TEXAS. THE MAIN THREAT FROM STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 11:18 PM CDTTornado WarningFWDLampasas, Mills57 min
May 5, 12:13 AM CDTTornado WarningFWDLampasas47 min
May 5, 3:01 AM CDTSevere Thunderstorm WarningFWDParker59 min
May 5, 3:04 AM CDTSevere Thunderstorm WarningFWDEastland56 min
May 5, 3:48 AM CDTSevere Thunderstorm WarningFWDComanche42 min
May 5, 4:00 AM CDTSevere Thunderstorm WarningFWDTarrant60 min
May 5, 4:54 AM CDTSevere Thunderstorm WarningFWDRains51 min

Nearby

Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.